Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    13yr old w/ rapid heart rate
    avatar
    jlmlhc posted:
    My 13yr old daughter had the flu 5 days ago that turned into dehyradation that took us to the ER for rapid heart rate (150 bpm) - EKG was fine except for the rapid rate - low potasium level - gave her IV and potasium supplement and sent her home - but her heart rate is still 100-120 at home and she is having a hard time sleeping ( I think shes worried) - took to her doctor and was advised to keep her drinking and eating but she is getting weaker. This happened 2 months ago and she was fine after 2 days but this is going on day 6. Doctor had me make appt with ped. cardiologist but can't get in until next week. Any advise?
    Reply
     
    avatar
    cardiostarusa1 responded:
    Hi:

    Calming the HEART

    Techniques at home (as deemed applicable to the patient)

    Tighten stomach muscles. As soon as the heart starts to race, tighten the stomach muscles. This will cause the abdominal muscles to put pressure on a group of nerves that will tell the heart's electrical coduction system to slow down.

    Chill. Take a deep, long breath and slowly let it out. Sometimes relaxation is all it takes to stop tachycardia. And deep breathing is frequently one of the fastest ways to relax.

    Use common sense. Anything that speeds up the heart, caffeine and cigarettes, for example, can trigger a rapid heartbeat. So common sense says that if one is prone to tachycardia, one should avoid any substance that might give the heart an extra kick.

    Best of luck to your daughter. May she live long and prosper.

    Take care,

    CardioStar*

    WebMD member (since 8/99)

    -


    -

    Be well-informed


    Learn about the heart's delicate and precise electrical conduction system

    Animated Tutorial

    http://www.your-doctor.com/healthinfocenter/medical-conditions/cardiovascular/conductiontutorial.html

    Heart Rhythm Society

    Patinet and Public Information Center

    http://www.hrspatients.org/patients


    -


    LEARN ABOUT the Heart


    WebMD

    The Heart: (Human Anatomy) Pictures, Definition, Location in the Body and Heart Problems

    http://www.webmd.com/heart/picture-of-the-heart

    HeartSite

    Heart info, diagnostic tests info, actual diagnostic images

    http://www.heartsite.com

    -

    WebMD/WebMD forums DOES NOT provide medical advice, diagnosis or treatment.
     
    avatar
    MarcoPaula responded:
    My husband and I both have SVT and I'm not sure if it is the same rapid heart rate as your daughter's, but try coughing and sometimes that stops it. Also, put your face in a very cold basin of water and put a bag of ice on your chest up near your neck. These have worked well for us. I talk a beta blocker and he is on varapidmill (sp???). Good luck. It's a scary feeling.


    Helpful Tips

    Nix Grapefruit & Statin DrugsExpert
    Grapefruit & statin drugs can be a bad combination. Unlike other citrus fruits, grapefruit contains substances that disable certain ... More
    Was this Helpful?
    17 of 19 found this helpful

    Expert Blog

    The Heart Beat - James Beckerman, MD, FACC

    Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center